Alert archive / Mississippi / Flash Flood Warnings in 2003
Flash Flood Warning 8, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Feb 21, 2003, 1:55 PM CST for Tensas Parish, Louisiana; Claiborne County, Jefferson County, Mississippi. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 21, 2003, 1:55 PM CST (19:55 UTC)
- Expired
- Feb 21, 2003, 7:50 PM CST
- In force
- 6 hr
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Tensas Parish, LA, Claiborne County, MS, Jefferson County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 380 m²/s²
- 0-3 km storm-relative helicity
- 504 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 211954
FFWJAN
LAC107-MSC021-063-220150-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
155 PM CST FRI FEB 21 2003
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
TENSAS PARISH IN NORTHEAST LOUISIANA
JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI
CLAIBORNE COUNTY IN SOUTHWEST MISSISSIPPI
* UNTIL 750 PM CST
* AT 150 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED RAIN AND
THUNDERSTORMS CONTINUE ACROSS MUCH OF THE AREA. SINCE THE SOIL IS
COMPLETELY SATURATED BY PREVIOUS RAINFALL OVER THE PAST 12
HOURS...ADDITIONAL RAINFALL THIS AFTERNOON AND EVENING WILL RUN OFF
AND WILL MAY LEAD TO FLOODING IN LOW LYING AREAS. MINOR STREET
FLOODING HAS ALREADY BEEN REPORTED IN PORTIONS OF JEFFERSON COUNTY.
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
LAT...LON 3199 9134 3178 9125 3172 9077 3204 9084
3207 9126
$$1 follow-up statement
000 WGUS74 KJAN 212337 FFSJAN LAC107-MSC021-063-220030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 530 PM CST FRI FEB 21 2003 FLASH FLOOD WARNING REMAINS IN EFFECT FOR... TENSAS PARISH IN NORTHEAST LOUISIANA JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI CLAIBORNE COUNTY IN SOUTHWEST MISSISSIPPI UNTIL 750 PM CST. AT 530 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SCATTERED SHOWERS AND THUNDERSTORMS OVER PORTIONS OF NORTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI. BETWEEN 4 AND 6 INCHES OF RAIN HAS FALLEN SINCE THIS MORNING AND RAINFALL RATES IN THE PAST HOUR APPROACHED 1 INCH. FLOODING OF LOCAL STREAM AND CREEKS WILL CONTINUE. $$ GAGAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 11:43 AM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Feb 21, 11:43 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1140 AM CST FRI FEB 21 2002 SEVERAL BOUNDARIES IDENTIFIED ON SFC ANALYSIS. A WARM FRONT EXTENDS FROM N LA NORTHEASTWARD THROUGH N MS. ANOTHER WARM FRONT EXTENDS A DEEPENING SFC LOW OVER SE TX THROUGH S LA. A SHIELD OF RAIN HAS DEVELOPED ALONG THIS SOUTHERNMOST BOUNDARY AND WILL MOVE NORTHWARD DURING THE AFTERNOON HOURS. THE WARM FRONT ITSELF MAY MAKE IT AS FAR NORTH AS THE SOUTHERNMOST PORTION OF THE CWA...HOWEVER THIS IS DEBATABLE. THE FRONT MAY NOT EVEN MAKE IT THAT FAR. THUS GOING HIGH TEMPS NEED TO BE LOWERED. POPS LOOK FINE AND WILL NOT CHANGE. HEAVY RAIN WILL CONTINUE TO BE A PROBLEM AND FLOOD WATCH WILL CONTINUE THROUGH TONIGHT. WILL UPDATE ZONES TO ADJUST AFTERNOON HIGH TEMPS AND WINDS. ZONES AND GRIDS OUT SHORTLY. GAGAN ......................PREVIOUS DISCUSSION........................... ...FORECAST CONCERNS REMAIN THE AMOUNT OF RAINFALL TODAY AND THE SEVERE WEATHER EVENT SHAPING UP FOR TONIGHT... LOCAL 88-DS ARE ALREADY LIT UP THIS MORNING WITH MODERATE RAIN FALLING ACROSS THE WHOLE CWA. THE HEAVIEST RAIN WAS STILL SOUTHWEST OF THE CWA ACROSS CENTRAL LOUISIANA ASSOCIATED WITH THE THUNDERSTORMS THAT WILL BE MOVING INTO SOUTHWEST MISSISSIPPI SHORTLY. THE THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS THE CWA TODAY AS THE WARM FRONT CURRENTLY ACROSS SOUTHERN MISSISSIPPI LIFTS BACK TO THE NORTH. WITH 24-HR QPF AMOUNTS AROUND 2 INCHES AND LOCAL AMOUNTS OF THREE TO FOUR INCHES POSSIBLE ACROSS THE WHOLE CWA THROUGH TONIGHT WL EXPAND THE FLOOD WATCH TO ENCOMPASS THE WHOLE CWA. THE MAIN EVENT IS STILL SLATED FOR TONIGHT AS THE UPPER LOW OVER OLD MEXICO THIS MORNING APPROACHES OUR AREA AND HELPS DEEPEN THE LOW ALREADY FORMING OFF THE SOUTHEAST TEXAS COAST. THE SFC LOW WILL TRACK TO THE NORTHEAST ACROSS THE DELTA REGION. FAVORABLE DYNAMICS...ABUNDANT MOISTURE AND ENOUGH INSTABILITY ARE EXPECTED TO COME TOGETHER TONIGHT TO PRODUCE A SQUALL LINE THAT WILL MOVE ACROSS THE CWA TONIGHT. SPC HAS OUTLOOKED OUR AREA IN A MODERATE RISK OF SEVERE STORMS GENERALLY SOUTH OF A LINE FROM VICKSBURG TO GRENADA WITH A SLIGHT RISK ELSEWHERE. WRAP AROUND RAIN IS EXPECTED TO CONTINUE ACROSS THE NORTHERN COUNTIES SATURDAY BUT THE POTENTIAL FOR SEVERE WEATHER SHOULD BE EAST OF OUR COUNTIES BY NOON. SUNDAY STILL LOOKS DRY BUT A SECOND COLD FRONT WILL MOVE ACROSS THE AREA SUNDAY NIGHT AND SQUEEZE OUT SOME MORE RAIN. COOLER AND DRIER WEATHER WILL FOLLOW THROUGH MID WEEK. PRELIM NUMBERS... JAN 69/53/58/40/67 ++401 MEI 69/55/60/38/67 ++501 .JAN... AR...FLOOD WATCH TONIGHT THROUGH FRIDAY NIGHT ALL ZONES SE AR. LA...FLOOD WATCH TONIGHT THROUGH FRIDAY NIGHT ALL ZONES NE LA. MS...FLOOD WATCH TONIGHT THROUGH FRIDAY NIGHT ALL ZONES. 22
Hazardous weather outlook, Feb 21, 1:12 PM CST, 43 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 112 PM CST FRI FEB 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... A STRONG AND COMPLEX STORM SYSTEM WILL CONTINUE TO DEVELOP TODAY AND BRING THE CHANCE OF THUNDERSTORMS...SEVERE WEATHER AND FLOODING TO THE REGION. THIS SYSTEM WILL DEVELOP A SURFACE LOW OVER SOUTHEAST TEXAS...THIS LOW WILL RAPIDLY INTENSIFY AS IT MOVES NORTH EASTWARD TOWARDS THE MISSISSIPPI DELTA. AS THIS LOW INTENSIFIES...A WARM FRONT WILL SURGE NORTHWARD AND ALLOW FOR A GOOD PORTION OF THE AREA TO BE LOCATED IN THE MOIST AND UNSTABLE SECTOR OF THIS SYSTEM THIS EVENING AND OVERNIGHT. THE HIGHEST PROBABILITY OF SEVERE WEATHER...IN THE FORM OF DAMAGING WINDS TO 70 MPH...LARGE HAIL AND TORNADOES...WILL OCCUR ALONG AND SOUTH OF HIGHWAY 84. THE SECOND AREA...WILL BE LOCATED NORTH OF HIGHWAY 84...BUT SOUTH OF A LINE FROM RAYVILLE LOUISIANA TO YAZOO CITY TO STARKVILLE MISSISSIPPI. THIS AREA WILL HAVE A GOOD CHANCE OF SEEING DAMAGIN WINDS TO 70 MPH AND LARGE HAIL. ISOLATED TORNADOES WILL BE POSSIBLE...BUT NOT HAVE THE HIGH POTENTIAL AS THE SOUTHERN AREA HAS. THE THIRD AREA WILL BE LOCATED NORTH OF A LINE FROM RAYVILLE LOUISIANA TO YAZOO CITY TO STARKVILLE MISSISSIPPI. THIS AREA WILL HAVE A CHANCE OF SEEING DAMAGING WINDS AND HAIL. ...FLOODING... PERIODS OF HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE FOR THE REST OF THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THROUGH 7 PM...AREAS SOUTH OF I-20 WILL HAVE THE HIGHEST POTENTIAL FOR FLOODING...WITH THE ENTIRE AREA BEING EFFECTED THROUGH THE OVERNIGHT HOURS. A GOOD PORTION OF THE AREA HAS ALREADY SEE 3 TO 5 INCHES OF RAIN...ALONG WITH A FEW LOCATIONS HAVING FLOODING PROBLEMS. THROUGH THE NEXT 12 HOURS...AN ADDITIONAL 2 TO 4 INCHES WILL BE POSSIBLE AND FLOODING MAY BECOME SIGNIFICANT. STAY INFORMED OF THE LATEST WARNINGS AND FORECASTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ...DAYS TWO AND THREE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ...DAYS FOUR THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED LATER THIS AFTERNOON AND OVERNIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Feb 21, 9:24 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
924 AM CST FRI FEB 21 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 AM 2W BROOKHAVEN MS FLOODING
02/21/03 LINCOLN STREET FLOODING. PERSON
DROVE CAR INTO A FLOODED
AREA (FERN LANE). PERSON
WAS RESCUED BY EMERGENCY
PERSONNEL. REPORTED BY
LINCOLN COUNTY EMA.
0720 AM 6W BROOKHAVEN MS FLOODING
02/21/03 LINCOLN STREET FLOODING. WATER
COVERING HWY 550.
REPORTED BY LINCOLN
COUNTY EMA.Local storm report, Feb 21, 9:48 AM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
948 AM CST FRI FEB 21 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM 8SW SONTAG MS FLOODING
02/21/03 LAWRENCE STREET FLOODING. RABBIT
ROAD. REPORTED BY
LAWRENCE COUNTY EMA.Local storm report, Feb 21, 10:48 AM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1048 AM CST FRI FEB 21 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 AM 1W VAUGHAN MS FLOODING
02/21/03 YAZOO A SECTION OF BEND ROAD
HAS BEEN WASHED OUT.
REPORTED BY YAZOO COUNTY
EMA.
0530 AM 10E YAZOO CITY MS FLOODING
02/21/03 YAZOO WATER COVERING PARADISE
ROAD. REPORTED BY YAZOO
COUNTY EMA.Local storm report, Feb 21, 11:22 AM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1122 AM CST FRI FEB 21 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM 4W GWINVILLE MS FLOODING
02/21/03 JEFFERSON DAVIS DODGER ROAD FLOODED.
REPORTED BY JEFFERSON
DAVIS COUNTY SHERIFFS
OFFICE.Local storm report, Feb 21, 12:26 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1226 PM CST FRI FEB 21 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 PM 3S LITTLE SPRINGS MS FLOODING
02/21/03 FRANKLIN MS STREET FLOODING. PERSONS
DROVE CAR INTO A FLOODED
AREA (RIVER ROAD).
REPORTED BY FRANKLIN MS
COUNTY SHERIFFS OFFICE.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 10:00 AM CST | Flash Flood Warning | JAN | Catahoula | 3 hr |
| Feb 21, 10:00 AM CST | Flash Flood Warning | JAN | Catahoula | 3 hr |
| Feb 21, 6:06 AM CST | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis | 39 min |
| Feb 21, 9:00 AM CST | Flash Flood Warning | JAN | Jefferson Davis, Lawrence, Lincoln | 3 hr |
| Feb 21, 11:30 AM CST | Flash Flood Warning | JAN | Covington | 3 hr |
| Feb 21, 12:00 PM CST | Flash Flood Warning | JAN | Jefferson Davis, Lawrence, Lincoln | 6 hr |
| Feb 21, 12:17 PM CST | Flash Flood Warning | JAN | Franklin | 6 hr |
| Feb 21, 12:43 PM CST | Severe Thunderstorm Warning | JAN | Franklin | 37 min |
| Feb 21, 12:57 PM CST | Severe Thunderstorm Warning | JAN | Jefferson | 43 min |
| Feb 21, 2:12 PM CST | Flash Flood Warning | JAN | Copiah, Simpson, Smith | 6 hr |
| Feb 21, 3:18 PM CST | Flash Flood Warning | JAN | Covington | 3 hr |
| Feb 21, 4:51 PM CST | Flash Flood Warning | JAN | Jones | 6 hr |
| Feb 21, 5:01 PM CST | Flash Flood Warning | JAN | Lamar, Marion | 6 hr |
| Feb 21, 5:48 PM CST | Flash Flood Warning | JAN | Franklin, Jefferson Davis, Lawrence, Lincoln | 6 hr |
Nearby
Flash Flood Warnings in Mississippi, 2003Flash Flood Warnings in Louisiana, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.